A: Yes, “COVID Arm” is indeed a thing. COVID Arm is a mild allergic reaction to the ingredients of the vaccine and looks like an itchy, red rash that is typically around where the needle entered your arm.
This is not the type of allergic reaction that would rule you out for your second dose.
Based on the case reports on this side effect, we know it can start several days after you got your vaccine and lasts between 4-11 days. It is not dangerous and should not stop you from getting your next dose of the vaccine. According to the data, less than half of people who got COVID Arm on their first shot also had it on their second shot.
Here are some things you CAN do if you happen to get COVID Arm:
✍🏽 The CDC is collecting this information, so if you have one of these reactions, please report it through V-safe. You can sign up for V-safe here: https://vsafe.cdc.gov/en/
⚕️ To relieve the itching, you can put a cold compress on the rash. You may also use over-the-counter cream or an oral antihistamine. The most common is Benadryl, but you can also take Zyrtec or Claritin or Allegra—the pharmacy brand will do. Tylenol or other non-steroidal anti-inflammatory drugs (e.g. Aleve, Motrin) are useful if it is painful. Always follow your clinician’s guidance about taking any medication.
📸 Monitor the site daily until it goes away. Taking a quick photo will help you see if it’s getting better or worse. If it isn’t getting better or is getting worse, contact your health care provider. 📲
💪🩹 Get your second dose! Make sure the people giving your second vaccine dose know that you had the reaction previously and which arm the shot was given in. You can ask to switch arms, or they may ask you to.